Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Hanford, CA

April 25, 2012Kern County, Tulare County, California

NWS Hanford, CA issued this severe thunderstorm warning at Apr 25, 2012, 9:46 PM PDT for Kern County, Tulare County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2012, 9:46 PM PDT (04:46 UTC)
Expired
Apr 25, 2012, 10:15 PM PDT
In force
29 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

Counties Kern County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 79 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 4.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS56 KHNX 260446
SVRHNX
CAC029-107-260515-
/O.NEW.KHNX.SV.W.0009.120426T0446Z-120426T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
946 PM PDT WED APR 25 2012

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...
  SOUTH CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 1015 PM PDT

* AT 942 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHEAST OF RICHGROVE...OR 20 MILES EAST OF DELANO...AND
  MOVING NORTHWEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FOUNTAIN SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3591 11920 3600 11894 3563 11878 3556 11898
TIME...MOT...LOC 0445Z 157DEG 23KT 3567 11892

$$

MV
1 follow-up statement
798 
WWUS56 KHNX 260506
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1006 PM PDT WED APR 25 2012

CAC029-107-260515-
/O.CON.KHNX.SV.W.0009.000000T0000Z-120426T0515Z/
KERN CA-TULARE CA-
1006 PM PDT WED APR 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT
FOR SOUTH CENTRAL TULARE AND NORTH CENTRAL KERN COUNTIES...

AT 1000 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF FOUNTAIN SPRINGS...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL WAS OVER RURAL AREAS BUT WILL LIKELY 
AFFECT FOUNTAIN SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3591 11920 3600 11894 3563 11878 3556 11898
TIME...MOT...LOC 0503Z 192DEG 26KT 3583 11889

$$

MV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:45 PM PDT, 8 hours 1 minute earlier.

Area forecast discussion, Apr 25, 1:45 PM PDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
145 PM PDT WED APR 25 2012

.SYNOPSIS...AN AREA OF LOW PRESSURE HAS BEGAN MOVING INTO SOUTHERN
CALIFORNIA AND HAS BROUGHT SCATTERED SHOWERS TO THE AREA. AS THE
LOW PRESSURE MOVES FURTHER INLAND THIS AFTERNOON A BROADER AREA OF
PRECIPITATION WILL BEGIN TO ENTER OUR AREA BRINGING VALLEY RAIN
AND SNOW SHOWERS TO THE HIGHER ELEVATIONS. THE PRECIPITATION
SHOULD LAST THROUGH THURSDAY MORNING. PRECIPITATION AMOUNTS ARE
EXPECTED TO REMAIN LIGHT. HIGH PRESSURE WILL RETURN BY THIS
WEEKEND AND BRING DRY CONDITIONS AND KEEP TEMPERATURES NEAR
NORMAL.

&&

.DISCUSSION...TWO LOW PRESSURE SYSTEMS REMAIN POISED TO IMPACT OUR
AREA. WV/IR INDICATE THE FIRST ONE IS CURRENTLY SITUATED OFF THE
NORTHERN BAJA COAST NEAR 29N/125W. A VORT MAX BEING PULLED NORTHWARD
AHEAD OF THIS FEATURE HAS ALREADY BROUGHT SOME LIGHT PRECIPITATION
TO MUCH OF OUR AREA TODAY...WITH AMOUNTS GENERALLY A TENTH OF AN
INCH OR BELOW. SOME BREAKS IN THE CLOUD COVER HAVE BEEN NOTICED
BEHIND IT WHICH HAVE RESULTING IN ANOTHER FAIRLY MILD DAY ACROSS
OUR AREA. SATELLITE IMAGERY AND RADAR COMPOSITES ARE INDICATING
ANOTHER VORT MAX TAKING AIM AT THE CENTRAL CALIFORNIA COASTAL
REGION FROM THE SOUTH. SOME OF IT/S ASSOCIATED MOISTURE WILL
AFFECT OUR AREA LATER THIS AFTERNOON AND EVENING...BUT
PRECIPITATION AMOUNTS WILL REMAIN LIGHT. SNOW LEVELS WILL REMAIN
HIGH...ABOVE 9000 FEET THROUGH THIS EVENING AS OUR AREA REMAINS IN
A WARM AIRMASS.

12Z WRF/GFS ARE IN GOOD AGREEMENT IN BRINGING THE OFFSHORE LOW
INLAND ACROSS SOCAL NEAR THE US/MEXICO BORDER LATE TONIGHT AND EARLY
THURSDAY AS THE SECOND SYSTEM DEEPENS OFF THE NORCAL COAST AND
BECOME NEGATIVELY TILTED. THIS SECOND SYSTEM IS PROGGED TO CROSS
NORCAL ON THURSDAY AND PUSH A COLD FRONT SOUTHWARD ACROSS OUR
AREA....BRINGING ANOTHER ROUND OF SHOWERS WHICH WILL MAINLY AFFECT
THE SOUTHERN SIERRA NEVADA. SNOW LEVELS ARE EXPECTED TO LOWER TO
6000 TO 7000 FEET BY LATE THURSDAY...BUT THE MOST SIGNIFICANT
ACCUMULATIONS SHOULD REMAIN OVER THE HIGHER ELEVATIONS. WHILE A
FEW OF THE HIGHER PEAKS NEAR ALONG SOUTHERN SIERRA NEVADA CREST
MAY PICK UP AS MUCH AS 10 INCHES OF NEW SNOWFALL TONIGHT AND
THURSDAY...MOST AREAS ABOVE 7000 FEET WILL PICK UP 2 TO 6 INCHES
OF SNOWFALL. AM THEREFORE NOT PLANNING TO ISSUE ANY WINTER WEATHER
HIGHLIGHTS WITH THESE SYSTEMS AS ADVISORY LEVEL AMOUNTS WILL BE
LOCALIZED AND HAVE DECIDED TO FRESHEN UP THE ONGOING SPECIAL
WEATHER STATEMENT. THE INCREASED CLOUDS COVER AND COOLER AIRMASS
PUSHING INTO OUR AREA ON THURSDAY WILL RESULT IN HIGH TEMPERATURES
BEING MUCH BELOW NORMAL FOR LATE APRIL. THE LOW WILL MOVE EAST
INTO THE GREAT BASIN ON THURSDAY NIGHT WITH ANY RESIDUAL OVER THE
SOUTHERN SIERRA NEVADA ENDING.

MEANWHILE...ON FRIDAY A RIDGE IS PROGGED TO SLOWLY BUILD OFF THE
CA COAST AND KEEP CENTRAL CA UNDER A COOL AND DRY NORTHWEST FLOW.
THIS PATTERN IS EXPECTED TO CONTINUE THROUGH THE UPCOMING WEEKEND
AS THE DEPARTED LOW REMAINS QUASI-STATIONARY OVER THE NORTHERN
ROCKIES AND THE OFFSHORE RIDGE SLOWLY AMPLIFIES. AS A
RESULT...TEMPERATURES ARE EXPECTED TO SLOWLY RECOVER OVER THE
WEEKEND AS THE AIRMASS MODIFIES WHILE OUR AREA REMAINS FREE OF
PRECIPITATION WITH A LACK OF SUFFICIENT MOISTURE.

THE MEDIUM RANGE MODELS INDICATE THAT THE PATTERN IS EXPECTED TO
DAMPEN BY THE MIDDLE OF NEXT WEEK WITH THE FLOW ALOFT BECOMING
MORE WESTERLY KEEPING DRY WEATHER AND TEMPERATURES NEAR SEASONAL
NORMALS FOR MOST OF NEXT WEEK.

&&

.AVIATION...OVER THE SRN SIERRA AND TEHACHAPI MTNS...AREAS OF IFR
AND MTN OBSCURATIONS IN CLOUDS/PRECIP...BECOMING WIDESPREAD AFTER
03Z THURSDAY AND CONTINUING THRU 21Z THURSDAY BEFORE IMPROVING.

IN THE SAN JOAQUIN VALLEY AND HIGH DESERTS OF KERN COUNTY...
VFR THRU 02Z THURSDAY WITH CIGS ABOVE 5000 FT AGL WITH SCT SHOWERS.
CIGS LOWERING TO 3000-4000 FT AGL AFTER 02Z AND CONTINUING THRU 21Z
THURSDAY. A FEW AREAS OF MVFR/LOCAL IFR CIGS/VSBY IN HEAVIER
SHOWERS.

&&

.AIR QUALITY ISSUES...NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DS
AVN/FW...BEAN
SYNOPSIS...ANDERSEN

WEATHER.GOV/HANFORD
Hazardous weather outlook, Apr 25, 9:20 PM PDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
920 PM PDT WED APR 25 2012

CAZ091-092-261200-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
920 PM PDT WED APR 25 2012

...THUNDER IN THE SOUTH VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SAN JOAQUIN
VALLEY.

.DAY ONE...TONIGHT

A COUPLE THUNDERSTORMS HAVE POPPED UP IN THE SOUTH VALLEY IN THE
VICINITY OF BAKERSFIELD. EXPECT THESE STORMS TO CONTINUE TO FORM
OVER THE SOUTH VALLEY UNTIL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WP

In the hours before

Special weather statement, Apr 25, 9:08 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
908 PM PDT WED APR 25 2012

CAZ089>099-261100-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
908 PM PDT WED APR 25 2012

...WET WEATHER EXPECTED THROUGH THURSDAY...

A SPLIT PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE TOWARD
THE WEST COAST THIS EVENING. TONIGHT THE SOUTHERN PART WILL MOVE
INTO AND ACROSS SOUTHERN CALIFORNIA WITH THE MOST CONCENTRATED
PRECIPITATION FALLING OVER THE KERN COUNTY MOUNTAINS AND THE
SOUTHERN SIERRA NEVADA. A FEW THUNDERSTORMS WILL BE POSSIBLE
TONIGHT WITH THIS PASSING DISTURBANCE...MAINLY SOUTH OF FRESNO
COUNTY. BY EARLY THURSDAY...THIS LOW WILL MOVE EAST INTO ARIZONA.

MEANWHILE...THE NORTHERN PORTION OF THIS SYSTEM WILL MOVE INTO AND
ACROSS NORTHERN CALIFORNIA ON THURSDAY WITH THE SOUTHERN SIERRA NEVADA
FROM FRESNO COUNTY NORTHWARD RECEIVING THE MORE SIGNIFICANT
PRECIPITATION.

THE COMBINATION OF BOTH WEATHER DISTURBANCES WILL BRING MAINLY
LIGHT PRECIPITATION TO THE ENTIRE AREA...WITH SOME LOCALLY
HIGHER AMOUNTS IN HEAVIER SHOWERS. EXPECTED RAINFALL AMOUNTS
INCLUDE UP TO ONE-QUARTER INCH IN THE SAN JOAQUIN VALLEY TO
THREE-QUARTERS OF AN INCH IN THE SIERRA NEVADA AND SOUTH FACING
SLOPES OF THE KERN COUNTY MOUNTAINS.

SNOW LEVELS WITH THIS SPRING STORM WILL REMAIN ABOVE 9000 FEET
THIS EVENING AND LOWER TO AROUND 7000 FEET BY THURSDAY AFTERNOON.

WEATHER.GOV/HANFORD
Special weather statement, Apr 25, 9:18 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
918 PM PDT WED APR 25 2012

CAZ092-095-260500-
KERN CA-
918 PM PDT WED APR 25 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 1000 PM PDT

AT 912 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF BAKERSFIELD..MOVING NORTH AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN KERN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3569 11919 3575 11893 3546 11883 3540 11904
TIME...MOT...LOC 0417Z 162DEG 20KT 3552 11897

MV

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:18 PM PDTSpecial Weather StatementHNXKern42 min
Apr 25, 10:31 PM PDTSevere Thunderstorm WarningHNXTulare29 min
Apr 25, 11:46 PM PDTSpecial Weather StatementHNXFresno44 min
Apr 26, 4:26 AM PDTWind AdvisoryHNX17 hr

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.